Aa
A
A
Close
Avatar universal
Hypothyroid medicine causing high blood pressure
I was diagnosed with hypothyroidism a year ago and was given Levothyroxin 25 mgs. I reduced the dosage to half a pill every other day and still had left arm pains and my blood pressure went way up. They gave me blood pressure medicine and I ended up being spacey and dizzy and had problems and ended up in the emergency ward where they lowered my blood pressure. I asked the nurse on duty what the side effects were of thyroid medication and she said one of them was Hypertension, so I went off the medication at that time.. all of it. My blood pressure returned to 120 over 80 something. I started taking Kelp suppliments and working out at the gym. I was tested a couple of months ago and the thyroid was only .5 under but had an ultrasound and they found it was enlarged with no tumors so put me on 15 mgs of Armour thyroid. I was up in the night from 1 to 4:30a.m. with blood pressure up to 178 from 120 and anxiety. I am off the medication and am taking kelp and doing yoga and exercises at the gym every day except weekends. They want to see me back in another month or so and if it is still low she will refer me to an endocrinologist. Could this problem with blood pressure elevating when on medication be anything other than an adverse reaction to the medication? I am allergic to soy..break out in a rash and Ciproflaxin..I faint, I'm very sensitive to any medication. Do you have any suggestions??
Cancel
3 Answers
Page 1 of 1
Avatar universal
I too am very sensitive to meds. I have an enlarged thyroid gland with a tsh of .80 (which is in low to normal range)  Yet I do have all the hypo symptoms. While I was suffering with my symptoms (before meds) my blood pressure would go up (3 times in ER). Since I started on synthroid 25mcg I do get a little spike in BP and heart rate yet it is not real high (like 144 over 86). After an hour it does come down. The  most important related facts I found were taking meds 1hr before eating, take in the morning, if you miss a dose do not take again that day, try to take at same time every day. Keeping blood levels consistant is crucial. I am still working on getting my med. exactly right. I too take kelp when I start feeling weak. It seems to help. Sorry I could not be more helpful. I never had problems with BP until thyroid started acting up.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
I can go back to when I was 26 (I'm now 55) and I had symptoms of Hashimotos, I never had high blood pressure. If anything it was low. I did not have blood pressure problems until I started taking Synthroid. I think the high blood pressure is caused by the thyroid meds and the fact that conventional doctors to not address the autoimmune aspect of thyroid disease.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
I am hypothyroid.

All meds for this disorder raise my blood pressure way up.

I use pediolyte with zinc and Gatorade to lower the blood pressure (3 oz at a time....whenever it gets over 130/80

It goes down in 15 minutes to 110/69 or around there.

I take no hypothyroid meds and thus, and can keep my hands warm other ways..

There may be fillers causing this...but until it is found what is raising blood pressure, please be careful of the meds.

Also older people do not need the amount of any meds that younger people do...that is often ignored by doctors.

You have to ask yourself.. which is better, high blood pressure and cold hands or warm hands and low blood pressure.

On the meds I had several bp events to 220/116

not worth it in my mind....
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources